Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 7, 2021Raleigh County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 7, 2021, 9:03 PM EDT for Raleigh County, West Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 9:03 PM EDT (01:03 UTC)
Expired
Jun 7, 2021, 10:30 PM EDT
In force
87 min
Issued by
NWS Charleston, WV

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS81 KRLX 080103
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
903 PM EDT Mon Jun 7 2021

WVZ515-517-080230-
Northwest Raleigh-Northwest Fayette-
903 PM EDT Mon Jun 7 2021

...HEAVY RAINFALL IN WESTERN RALEIGH AND SOUTHWESTERN FAYETTE 
COUNTIES...

At 900 PM EDT, radar indicated heavy rainfall, locally in excess of 
two inches, had fallen this evening. The heaviest of the rain was 
over.

Locations impacted include...
Beckley, Fayetteville, Oak Hill, Mount Hope, Sophia, Dry Creek,
Bradley, Prosperity, Crab Orchard, Piney View, Lester, Rhodell, Pax,
Thurmond, Bolt, Arnett, Glen Daniel and Artie.

This includes the following highways...
 West Virginia Turnpike between mile markers 46 and 61.
 Route 19 between mile markers 1 and 15.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to travel across 
flooded roads. Find alternate routes or move to higher ground. The 
water depth may be too great to allow your car to cross safely. It 
takes only a few inches of swiftly flowing water to carry vehicles 
away.

LAT...LON 3775 8142 3779 8147 3804 8128 3801 8100
      3779 8123 3754 8128 3754 8129
TIME...MOT...LOC 0101Z 218DEG 1KT 3787 8124 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 7, 8:23 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 7, 8:23 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
823 PM EDT Mon Jun 7 2021

.SYNOPSIS...
Summer-like tropical airmass continues through the week with
daily scattered thunderstorms, mainly in the afternoon and early
evening.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 820 PM Monday...

Other than higher dew points this muggy evening, forecast on
track, with pockets of heavy rainfall still affecting the
mountains.

As of 200 PM Monday...

No significant changes for this afternoon. Broad weak theta e
advection in deep moist southwest flow noted this morning. A
passing mid level disturbance will provide the forcing for
scattered showers today, with any thunder this afternoon
primarily tied to magnitude of theta e advection and extent of
any peaks of sun that may be realized.

PWAT values will creep up to around 2" with warm clouds heights
rising above 10 kft contributing to efficient downpours. Enough
flow exists to keep things moving, though, such that any high
water would be very localized and mainly confined to poor
drainage urban areas.

Activity may linger into the early evening across northern
counties before things quiet down overnight. Patchy dense river
valley fog will develop, especially locations that receive rain.

Tuesday will be similar to today, though with less of an upper
level feature to latch on to.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 236 PM Monday...

Warm and humid air will continue to be pumped into the region amid a
deep southerly flow between an upper level ridge in the western
Atlantic and a slow moving upper low that will initially be in the
mid Mississippi Valley at the start of the period, but will
gradually shift towards the Great Lakes into midweek. As a result, a
rather consistent forecast is expected each day with daily chances
of showers and thunderstorms and the greatest coverage is expected
to occur in the afternoon and evening hours. However, even some
activity can't be ruled out during the overnight and early
morning hours as this humid airmass continues to remain in
control. The severe weather threat is quite low as any activity
that does develop is generally expected to be unorganized given
the weak flow throughout the column, but slow storm motions
combined with deep warm cloud depths and tall/skinny CAPE
profiles will support a localized threat of flooding as some of
the deeper convection that develops should be able to produce
very efficient rainfall. Otherwise, expecting temperatures to
remain fairly steady with highs at or a few degrees above
normal each day throughout the short term period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 236 PM Monday...

The aforementioned upper low that will meander around the Great
Lakes and Ohio Valley for much of this week will weaken into an open
wave Thursday night and then is expected to finally depart to the
east of the area by Friday. As this occurs, a weak frontal boundary
will drop into the Ohio Valley and this feature should provide some
added convergence for additional rounds of scattered to
numerous showers and storms on Friday. While coverage of
precipitation should decrease somewhat by the weekend in the
wake of the departing upper wave, it will still remain unsettled
as the flow becomes more northwesterly and embedded impulses
aloft ripple through.

By early next week, drier air is expected to move into the area
as an upper trough pushes a cold front through and upper ridging
amplifies across the Intermountain West. Thus, it looks like the
prolonged stretch of warm and humid conditions will start to
subside by early next week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 820 PM Monday...

IFR thunderstorm moved out of BKW at the start of the forecast
this evening, but a stratus/fog tail may persist for an hour or
two as the sun sets. This also makes it more likely that fog
and stratus will be around overnight there. Have that coded as
mist and status fractus for now.

EKN got hit with a thunderstorm earlier this past afternoon that
brought IFR visibility in rain that amounted to a quarter of an
inch. This makes fog and stratus likely there beginning by 03Z,
especially given more rain approaching from the south moves
through here, but it will be a toss up as to whether dense fog
or stratus is more dominant.

Other sites received nothing more than a trace of rain, and are
likely to see MVFR visibility at worst as river valley mist
forms. CKB may have IFR visibility if rain approaching from the
south reaches there before dissipating tonight.

Another summer like day is ion tap for Tuesday, with morning fog
and stratus quickly lifting into a morning MVFR stratocu field,
before lifting into a robust cumulus field, followed by
diurnally driven showers/thundershowers of the hit or miss
variety, but most likely in the mountains.

Surface flow will be calm to light and variable, mainly south,
overnight, and then become light southwest on Tuesday, all
beneath light southwest flow aloft, that veers to light west
late Tuesday. Veered strong wind gusts are possible in heavier
thunderstorms Tuesday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Fog and stratus may vary overnight, and
convective coverage and resultant impacts to visibilities and
ceilings at the terminals may occur Tuesday afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    M    L    L    L    M

AFTER 00Z WEDNESDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/RG
NEAR TERM...TRM/30
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, Jun 7, 3:26 AM EDT, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
326 AM EDT Mon Jun 7 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-080730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
326 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Scattered thunderstorms this afternoon and evening may produce locally
heavy downpours which could result in localized high water issues.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

Scattered afternoon and evening thunderstorms are expected each
afternoon and evening through the weekend. While severe weather is
not currently expected, locally heavy downpours may occur with slow
moving thunderstorm which could result in localized high water
issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 7, 4:50 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT MON JUN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HEAVY RAIN       CLINTWOOD               37.15N  82.46W
06/07/2021  M1.74 INCH       DICKENSON          VA   TRAINED SPOTTER

            1.74 INCHES RAIN MEASURED IN PAST SEVERAL HOURS. VIA
            BROADCAST MEDIA THROUGH SOCIAL MEDIA. PHOTO OF WEATHER
            STATION DISPLAY SHOWING PRECIPITATION PROVIDED. SPOTTER
            QUOTED OVER 1.5 IN PAST FEW HOURS.

&&

EVENT NUMBER RLX2100670

TRM
Special weather statement, Jun 7, 6:13 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
613 PM EDT Mon Jun 7 2021

WVZ515-517-072245-
Northwest Raleigh-Northwest Fayette-
613 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAYETTE COUNTY...

At 611 PM EDT, a strong thunderstorm was located near Oak Hill, or 7
miles southwest of Fayetteville, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fayetteville, Oak Hill, Mount Hope, Ansted, Gauley Bridge, Hawks Nest
State Park, Bradley, Powellton, Piney View and Pax.

This includes the following highways...
 West Virginia Turnpike between mile markers 53 and 61.
 Route 19 between mile markers 3 and 26.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3786 8118 3790 8133 3822 8126 3814 8097
TIME...MOT...LOC 2211Z 196DEG 18KT 3798 8122

20
Special weather statement, Jun 7, 6:20 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT Mon Jun 7 2021

WVZ033-034-515-516-072245-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-
620 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCDOWELL...SOUTH CENTRAL
RALEIGH AND EASTERN WYOMING COUNTIES...

At 620 PM EDT, a strong thunderstorm was located near Northfork, or
near Welch, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Welch, Pineville, Mullens, Gary, Northfork, Twin Falls State Park,
Coal City, Keystone, Anawalt, Kimball, Rhodell, Maybeury, Elbert,
Ghent, Josephine, Maben, Jenkinjones and Herndon.

This includes West Virginia Turnpike between mile markers 28 and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3740 8160 3775 8153 3763 8107 3761 8106
      3759 8109 3760 8114 3758 8120 3751 8121
      3750 8126 3746 8131 3742 8128 3742 8131
      3732 8137 3732 8140 3727 8142 3727 8145
      3725 8148 3726 8150 3723 8151 3721 8157
TIME...MOT...LOC 2220Z 196DEG 22KT 3746 8146

20
Special weather statement, Jun 7, 6:49 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Mon Jun 7 2021

WVZ033-034-515-516-072315-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-
649 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCDOWELL...
SOUTHWESTERN RALEIGH AND EASTERN WYOMING COUNTIES...

At 648 PM EDT, a strong thunderstorm was located near Mullens, or 8
miles southeast of Pineville, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mullens, Sophia, Northfork, Coal City, Twin Falls State Park, Shady
Spring, Lester, Keystone, Rhodell, Bolt, Maybeury, Ghent, Josephine,
Maben and Herndon.

This includes West Virginia Turnpike between mile markers 28 and 34.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3749 8151 3779 8147 3766 8104 3764 8107
      3761 8106 3759 8109 3760 8114 3758 8120
      3751 8121 3750 8126 3748 8127 3746 8131
      3742 8128 3741 8129 3742 8131 3732 8137
      3732 8139
TIME...MOT...LOC 2248Z 197DEG 20KT 3751 8141

20
Special weather statement, Jun 7, 7:16 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
716 PM EDT Mon Jun 7 2021

WVZ033-034-080045-
Wyoming-McDowell-
716 PM EDT Mon Jun 7 2021

...HEAVY RAINFALL IN EASTERN MCDOWELL AND SOUTHEASTERN WYOMING
COUNTIES THIS EVENING...

At 711 PM EDT, radar indicated heavy rainfall, locally in excess of
two inches, had fallen early this evening. The heaviest of the rain
was over.

Locations impacted include...
Welch, Mullens, Gary, War, Northfork, Keystone, Anawalt, Kimball,
Maybeury, Elbert, Coalwood, Cucumber, Jenkinjones and Herndon.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes or move to higher ground. The
water depth may be too great to allow your car to cross safely. It
takes only a few inches of swiftly flowing water to carry vehicles
away.

LAT...LON 3724 8172 3724 8174 3727 8176 3729 8180
      3765 8136 3758 8131 3755 8131 3751 8122
      3746 8131 3742 8128 3741 8129 3742 8131
      3732 8137 3732 8140 3728 8142 3725 8148
      3726 8150 3723 8151 3721 8156 3720 8168
TIME...MOT...LOC 2311Z 224DEG 2KT 3734 8155

12
Special weather statement, Jun 7, 9:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 PM EDT Mon Jun 7 2021

WVZ515-517-080230-
Northwest Raleigh-Northwest Fayette-
903 PM EDT Mon Jun 7 2021

...HEAVY RAINFALL IN WESTERN RALEIGH AND SOUTHWESTERN FAYETTE
COUNTIES...

At 900 PM EDT, radar indicated heavy rainfall, locally in excess of
two inches, had fallen this evening. The heaviest of the rain was
over.

Locations impacted include...
Beckley, Fayetteville, Oak Hill, Mount Hope, Sophia, Dry Creek,
Bradley, Prosperity, Crab Orchard, Piney View, Lester, Rhodell, Pax,
Thurmond, Bolt, Arnett, Glen Daniel and Artie.

This includes the following highways...
 West Virginia Turnpike between mile markers 46 and 61.
 Route 19 between mile markers 1 and 15.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes or move to higher ground. The
water depth may be too great to allow your car to cross safely. It
takes only a few inches of swiftly flowing water to carry vehicles
away.

LAT...LON 3775 8142 3779 8147 3804 8128 3801 8100
      3779 8123 3754 8128 3754 8129
TIME...MOT...LOC 0101Z 218DEG 1KT 3787 8124

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:14 PM EDTSpecial Weather StatementRLXWayne31 min
Jun 8, 5:44 PM EDTSpecial Weather StatementRLXWayne31 min
Jun 8, 6:12 PM EDTFlash Flood WarningRLXCabell93 min
Jun 8, 6:47 PM EDTSpecial Weather StatementRLXMcDowell28 min
Jun 8, 6:59 PM EDTSpecial Weather StatementRLXLogan, Mingo, Wayne31 min
Jun 8, 7:05 PM EDTSpecial Weather StatementRLXMason25 min
Jun 8, 7:29 PM EDTSpecial Weather StatementRLXMcDowell31 min
Jun 8, 7:42 PM EDTSpecial Weather StatementRLXBoone, Lincoln, Logan33 min
Jun 8, 6:29 PM EDTSpecial Weather StatementRLXLawrence31 min
Jun 8, 4:50 PM EDTSpecial Weather StatementRLXBoyd25 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.